Persistent Bleeding.

C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
I have an ongoing bleeding problem. I'm on aspirin, Plavix and Warfarin due to vascular problems. Friday I had two lower front teeth removed and had two stitches put in. My INR the day of surgery was 1.1 and should have not caused any more bleeding than anyone else and while I did well the first day it just got worse. I had stopped the Warfarin five days prior to surgery and went on Lovenox per my vascular doctor and am still taking the shots.

I woke up Saturday morning early with a lemon size blood spot on my shirt and spots on the pillow. I looked in the mirror and my upper and lower teeth looked like they were sprayed with dark red paint and there were blood clots. I rinsed good with salt water and put a tea bag on the area for about 20 minutes and inserted my partial. No further problems until later that day when the bleeding started back some.

Last night 30 minutes before bed I put a tea bag in for about 20 minutes and went on to bed. Three hours later woke up with blood again on the pillow the size of the end of an apple and teeth were dark red with clots again. I don't know what else to do and the oral surgeon's office is closed today.

I was afraid of doing this to begin with and my fears were not unfounded-it's happened before but my INR was higher at 2.2 the day I had my last extraction. I worry about bleeding too much since I've gotten little help from the dentist on what to do. His suggestion was see the oral surgeon who's not there today.
 
Last edited:
C

comfortdentist

Well-known member
Verified dentist
Joined
Jul 19, 2009
Messages
2,864
I can't give you particular and specific advice but in general for people who take "blood thinners"

I always suture and I mean always as the threads help support a clot.
Once the clot is very big like liver looking I take that off and start over as those things seem to always bleed.
I use specially made hemostatic guaze which is very helpful. Much better than tea bags.
For more severe cases my favorite product is one that has chitin in it.
There is a specially compounded mouthwash that is also helpful to stop bleeding.
 
C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
Last night was the worse night yet since Friday. I propped myself up on three pillows thinking that would help and bit down on a tea bag for 30 minutes after going to bed. I woke up about 2-3 hours later with blood on my shirt sleeve and bed, rinsed my mouth with salt water and put the teeth back in. A few hours later same scenario-blood and clots.

Things seem worse now than they were the day I had the extraction this past Friday. I know I'll bleed and heal a little more slowly as I'm on aspirin and still have to take the Lovenox shots-both anti-coagulants but there has to be an end to this. I'm seeing the oral surgeon in a few hours and I hope he doesn't tell me to continue the gauze and tea bags as that's just not working. In the day time, yes, but at night it seems it's going to bleed regardless.

I was given a prescription for Chlorhexidine Oral Rinse and have been using that in conjunction with salt water rinses 3-5 times a day.
 
FearfulInMA

FearfulInMA

Super Moderator
Staff member
Joined
Jun 14, 2012
Messages
2,187
I'm not a dentist, but given that you're on anti-coagulants and this is likely at least contributing to the problem, if it were me, I'd want to talk with the Doctor prescribing the anti-coagulants. Can you call her/him or get an urgent appointment?
 
C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
My vascular doctor is the one who recommend my stopping the Warfarin and start Lovenox shots prior to the oral surgery. To keep bleeding to a minimum, he said my INR should be 1.1-1.2, which is was. This is no problem if you're having an arteriorgram or vascular surgery but oral surgery is a lot different. If I stop Warfarin and don't take the Lovenox I risk loosing my graft(bypass) in my leg which means possible amputation. No teeth are worth that.

I just got back from seeing the oral surgeon and was told the biggest problem with this is the Lovenox and aspirin-especially the Lovenox. I checked my INR when I got home and it's now 1.4, up from 1.1 the other day so, I took 6mg of Warfarin iknstead of my usual 4mg to boost things a little. As soon as it gets to 1.8-2.0 I'm stopping the shots.

I'm going to call the vascular doctor and tell him these problems and see if there's a viable alternative if and when I ever have to have this done again.
 
C

comfortdentist

Well-known member
Verified dentist
Joined
Jul 19, 2009
Messages
2,864
Interesting that you are rinsing with an antimicrobial mouthwash. I think that may cause you to bleed more as it only helps for gingivitis.
I rarely will prescribe Tranexamic Acid mouthwash. Speak to someone about it. Most don't know.
 
C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
From what I recall him saying was that it was to keep infection down. That wasn't the original name on the prescription but that's what the drug store gave me. What was on the prescription started with a "P".

My main concern is stopping the Loevnox which I intend on doing as soon as I can get my INR back up close to 2.0. Herein lies another problem. The Warfarin being close to my therapeutic range of 2.5-3.0 seems that will make it bleed as much as the Lovenox but, I can't take Lovenox indefinitely. I'm in a precarious condition of stopping one blood thinner and starting back another one. It may never stop bleeding at this rate.
 
C

comfortdentist

Well-known member
Verified dentist
Joined
Jul 19, 2009
Messages
2,864
Tranexamic Acid mouthwash for post extraction bleeding.
 
C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
I'm not sure what that mouth wash was that the doctor prescribed for me as like always it was hard to read but may very well have been the one mentioned. I just got back from the drug store and they told me it was $3000!! I nearly dropped what teeth I have left. However, my portion was $80 as the insurance would pick up the tab for the rest of it. $80 for mouth wash. I told him they could keep it. Having my insurance have to pay that much would through me into another bracket so, I declined.
 
C

ColColt

Junior member
Joined
Nov 23, 2015
Messages
6
Just in case anyone's following this I stopped the Lovenox shots Wednesday night as my INR had gotten up to 1.8 and probably rose a little later that evening. I took 6mg instead of 4mg later and all day yesterday o bleeding nor was there any last night. This morning when I got up I discovered not only was there no blood on the bed anywhere but none in my mouth as it has been since last Friday.

Apparently the Lovenox was the main culprit causing most if not all of the bleeding I was experiencing. From what I've read once you stop Lovenox that's it. It doesn't linger in your system for some time like other meds may do.

I'm still appalled at the cost of that mouth wash and glad I didn't buy it-outrageous cost. I want to go back to the oral surgeon Monday as they're closed now, and have him take a look at the gums where the extraction took place as I don't know what they're suppose to look like and just want a check. I haven't worn my partial since Tuesday when he told me they were likely irritating things and said it would be ok to leave them out for a while. I'm glad I'm retired and don't have to face the public anymore with three teeth missing on the bottom front. I live in hope that soon the gums will heal totally and I can put the partial back in without fear of bleeding again. I understand that can take two weeks.
 
Top